Dr. David Clark, DC- Center for Low Thyroid Solutions Raleigh-Durham-Chapel Hill, NC - explains how deficiency of Thyroid Peroxidase co-factors can cause low thyroid symptoms.
Hidden Cause #12 why you still have low thyroid symptoms even though you may be taking thyroid medication and even though your lab numbers may look normal is:
A deficiency of co-factors causing decreased activity of thyroid peroxidase (TPO)
Thyroid peroxidase is the enzyme in your thyroid gland you uses to make T4 and T3.
So, if you don’t have enough activity of TPO, then eventually your aren’t going to make enough T4 and T3....and you’re going to have low thyroid symptoms.
Low thyroid symptoms include:
- hair loss on the top of the head or the eyebrows
- brain fog
- high cholesterol
- joint pain
- needing excessive sleep in order to function
Thyroid Peroxidase is frequently a cause for low thyroid symptoms because it is attacked in a condition called Hashimoto’s, an autoimmune condition. Hashimoto's is the MOST COMMON CAUSE of Hypothyroidism.
But we’re not talking about Hashimoto’s today. We’re talking about a situation that’s a little less common than Hashimoto’s. The situation today is a deficiency of co-factors.
Co-factors are the vitamins, minerals and hormones that have to be present in the chemical mix in order for TPO to work correctly-- and work quickly enough-- to manufacture normal amounts of T4 and T3.
What are these important co-factors for normal Thyroid Peroxidase activity?
Let's start with the minerals . They include
Then you have the B vitamins:
What I want you to understand is what groups of people would be at risk for having a deficiency in these co-factors.
Anytime you have a deficiency in minerals, the first 2 things to consider are
- poor stomach acid (hypochlorhydria)
- poor absorption in the intestines.
What could cause low stomach acid?
A common cause is a stomach infection with Helicobacter Pylori.Your doctor needs to screen your for an H. Pylori bacterial infection. H. Pylori loves to cause decreased stomach acid. I don’t really have time to go beyond that statement except to say that low stomach acid makes it VERY difficult to extract the mineral out of your food.
What could cause the malabsorption?
The most common culprit is gluten sensitivity (I"m talking about celiac and non-celiac gluten sensitivity). I’ve got plenty of videos on that topic, so make sure you are being CORRECTLY evaluted for gluten sensitivity -- not just for "celiac disease."
As for a deficiency in the B Vitamins, the first 2 things on the radar are:
- Methyl donor deficiency
- Reactive hypoglycemia (low blood sugar)
Methyl donors are the B vitamins.
Who's at risk for low levels of methyl donors?
- Women taking birth control pills
- People that use antacids,
- People that have H. pylori infections,
These are all people that can have methyl donor problems.
Ultimately, there’s not enough of methyl donors in the chemical mix to help Thyroid Peroxidase function normally...leading to decreased levels of T4 and T3...causing low thyroid symtpoms.
Reactive Hypoglycemics are on the list because they have a very difficult time holding on to their B vitamins--they lose B Vitamins. Reactive Hypoglycemics are people that get shaky, lightheaded and irritable in between meals. They can have a hard time staying asleep at night. They "crash" between like 2:00 pm and 5:00 PM.
If you have any of those symptoms of low blood sugar...
...or you haven’t been checked for H. Pylori, hypochlorhyrdria, gluten sensitivity..
...Then this could be a hidden reason why YOU still have low thyroid symptoms.
Hidden Cause #12 is a deficiency in co-factors, vitamins and minerals, leading to decreased activity of thyroid peroxidase.
Listen to this Post using the Player Below
© 2013 David Clark. All Rights Reserved.
Dr. David Clark, DC
Functional Neurologist (FACFN)
Diplomate College of Clinical Nutrition
Board Certified Chiropractic Neurologist
Vestibular Rehab Specialist (ACNB)
1515 W. NC Hwy 54 Ste 210
Durham, NC 27707
Disclaimer: The contents of this site are for educational purposes only. Nothing here should be construed as medical advice. Nothing here is a substitute for actual medical care. Consult a qualified healthcare professional.